Maryland, 2012

Funnel Cloud in Maryland, August 7, 2012

August 7, 2012 · NWS PHI · 1 event in 1 county or zone

One thunderstorm that formed near a stationary front produced a funnel cloud over eastern Queen Anne's County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

One thunderstorm that formed near a stationary front produced a funnel cloud over eastern Queen Anne's County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 3:06 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 7, 3:06 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
406 PM EDT TUE AUG 7 2012

.SYNOPSIS...
A WARM FRONT OVER DELMARVA ASSOCIATED WITH WEAK LOW PRESSURE FROM THE
VICINITY OF CHESAPEAKE BAY INTO VIRGINIA WILL EASE SLOWLY NORTHWARD
THIS WEEK. THE AREA OF LOW PRESSURE WILL BECOME STRONGER AND MORE
ORGANIZED NEAR THE OHIO...PENNSYLVANIA BORDER ON FRIDAY AND SENDS
A COLD FRONT...OFF THE EAST COAST SATURDAY OR SATURDAY NIGHT. WARMING
HIGH PRESSURE ACROSS THE SOUTHERN UNITED STATES BECOMES OUR PRIMARY
INFLUENCE EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ISOLATED SHOWERS AND THUNDERSTORMS ARE OVER DELAWARE AND MARYLAND
THIS AFTERNOON AND WILL GRADUALLY WEAKEN AS HEAD INTO THIS EVENING.

THE FRONTAL BOUNDARY REMAINS QUASI-STATIONARY ACROSS DELAWARE AND
MARYLAND AND WILL MOVE LITTLE TONIGHT. A WAVE OF LOW PRESSURE WILL
MOVE ALONG THE BOUNDARY OVERNIGHT AND COULD SPARK OFF A COUPLE OF
SHOWERS OR ISOLATED THUNDERSTORMS, MAINLY ACROSS OUR SOUTHERN AREAS,
BEFORE WE SEE A LITTLE BIT OF CLEARING TOWARD MORNING. THE BOUNDARY
WILL REMAIN THE PRIMARY FOCUS FOR ADDITIONAL DEVELOPMENT BUT
EVERYTHING LOOKS ISOLATED AT BEST OVERNIGHT.

TEMPERATURES WILL COOL OFF A LITTLE BIT BUT WITH DECENT HIGH CLOUD
COVER AND SOME MID CLOUDS STARTING TO STREAM ACROSS FROM THE
SOUTH, WE SHOULD BE SLIGHTLY WARMER THAN LAST NIGHT. LOWS WILL BE
IN THE UPPER 60S TO LOWER 70S THROUGH MUCH OF THE REGION WITH SOME
LOW TO MID 60S ACROSS THE NORTHERN ZONES. WITH INCREASING MOISTURE
IN THE LOWER LEVELS OVERNIGHT, AS A WARM FRONT STARTS TO PUSH
NORTHWARD, WE COULD SEE SOME MORE GROUND FOG DEVELOP, BUT IT LOOKS
TO BE PATCHY AT THIS TIME.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
BEST CHANCES FOR ANY SHOWERS OR THUNDERSTORMS LOOKS TO BE ACROSS THE
SOUTHERN AREAS IN THE VICINITY OF THE STALLED BOUNDARY AND OFF TO
THE NORTH OF THE AREA, WHERE A SHORTWAVE PUSHES IN FROM THE WEST IN
THE AFTERNOON. THERE LOOKS TO BE ENOUGH INSTABILITY BUT THE MID
LEVELS LOOK A LITTLE BIT TOO DRY TO PROMOTE MUCH IN THE WAY OF
CONVECTION. FOR NOW, WITH LOWER CONFIDENCE THAT WE SEE MUCH THROUGH
OUR REGION, WE HAVE GONE WITH SLIGHT CHANCE.

TEMPERATURES ON WEDNESDAY WILL BE IMPACTED BY CLOUD COVER FOR A BIT
BUT THEN THE SKIES START TO CLEAR OUT, ESPECIALLY ACROSS THE NORTH
AND TEMPERATURES SHOULD BE ABLE TO REBOUND. A BLEND OF MOS GUID
LOOKED PRETTY GOOD AND HIGHS INTO THE UPPER 80S TO LOWER 90S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
500 MB: A LARGE AMPLITUDE POSITIVE TILT TROUGH EVOLVES FROM THE GREAT
LAKES TO THE GULF COAST BY FRIDAY THEN SLOWLY LIFTS NORTHWARD AND
WEAKENS BY SUNDAY OVER SOUTHEAST CANADA. IT TRAILS A WEAK REMNANT
TROUGH SOUTHWESTWARD THROUGH THE OHIO VALLEY EARLY NEXT WEEK.

IN ESSENCE WE MOVE FROM A HIGH AMPLITUDE PATTERN FRIDAY TO A
NEARLY ZONAL PATTERN NEXT WEEK.

CALENDAR DAY AVG TEMPS: ABOVE NORMAL THROUGH FRIDAY THEN TRENDING
TO WITHIN 3F OF NORMAL FOR THE LATTER PORTION OF THE WEEKEND AND
POSSIBLY EARLY NEXT WEEK. MODEL DISAGREEMENT ON THE TRANSITION
DAY.

THERE IS CONSIDERABLE GUIDANCE SUPPORT FOR TEMPERATURES 5 TO 9
DEGREES ABOVE NORMAL THURSDAY AND FRIDAY WITH POTENTIAL FOR LOW-
MID 90S HEAT AND THE HEAT INDEX AROUND 100...ESPECIALLY THURSDAY.

MODEL CONCERN: THE 12Z/7 GFS WAS NOTABLY COOLER ON FRIDAY AT 850 MB
THAN MOST OTHER MODELS.  DID NOT RELY ON THIS COOLER SOLN.

HAZARDS: NO HEAT ADVY OR EXCESSIVE HEAT WATCH ATTM BUT FORESEE A
LIKELIHOOD FOR HEAT ADVY CONDITIONS THU AND/OR FRI.

SVR/HYDRO...THIS PATTERN CONTINUES TO FAVOR CONSIDERABLE DIURNAL
RELATED CONVECTIVE ACTIVITY THU/FRI IN NNJ...E PA...E MD AND
DEPENDING ON THE DAY OF THE CFP...POSSIBLY INTO SATURDAY I95 EWD.

PLS SEE SWODY3 AND SWODY4 OF THE DAY 4-8 SEGMENT.

SLOWER MOVEMENT ON THURSDAY FAVORS HYDRO WITH 1600J ML CAPE AND TT
48 AND EVEN GFS SHEAR HAS INCREASED TO 30 KT IN NRN PA.

ON FRIDAY AND POSSIBLY SATURDAY...THERE SHOULD BE NOTABLY INCREASED
0-6KM AND 0-3KM SHEAR STRONG SUGGESTING SVR WITH HYDRO A BYPRODUCT
/FASTER CELL MOVEMENT/. PWAT INCREASES FROM 1.5 INCHES THURSDAY TO
AT LEAST 1.8 INCHES LATE FRIDAY. ML CAPE IS MODELED TO BE ABOUT
1000J ON FRIDAY/SATURDAY WITH TT 48 AND A SW 700MB WIND OF 30 KT.
THINK THE ML CAPE IS CONSERVATIVE BASED ON THE 12Z GFS BEING
CONSERVATIVE WITH ITS 850 AND ASSTD 2M TEMPS...ESPECIALLY FRIDAY!

SATURDAY IS A LOW CONFIDENCE DAY REGARDING DETAILS DUE TO CFP TIMING
UNCERTAINTY BUT USING TODAYS DAYTIME NCEP GUIDANCE...IT COULD BE
AN ACTIVE MORNING MIDDAY.

THE DAILIES...

WED NIGHT-FRIDAY...BLENDED 12Z/7 NCEP GUIDANCE WITH PRIOR KPHI FCST
AND 00Z-12Z/7 ECMWF.  EPISODES OF SHOWERS/TSTMS MAINLY E PA AND NNJ
AND MAINLY AFTN/EVE. RATHER WARM AND HUMID.

SAT-TUE...STRAIGHT 14Z/7 NCEP HPC GUIDANCE WITH LITTLE OR NO
MODIFICATION.

AS IT STANDS...SUNDAY AND MONDAY COULD BE THE BEST DAYS OF THIS LONG
RANGE PERIOD WITH RESPECT TO A PERIOD OF COOLER-MORE SEASONABLE
TEMPS AND LOWER DEWPOINTS-COMFORTABLE HUMIDITY.

HOWEVER...IT MAY NOT LAST LONG IF WE GO INTO A NRN USA ZONAL
PATTERN NEXT WEEK AS SOME GUIDANCE SUGGESTS WITH WAA TSTMS
POSSIBLE MONDAY NIGHT OR TUESDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL CONTINUE THROUGH THIS EVENING. CONVECTION
REMAINS WELL SOUTH OF THE TAF SITES AND DOES NOT LOOK TO DIRECTLY
IMPACT THE TERMINALS THROUGH THIS EVENING. AN ISOLATED SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT, MAINLY AT KACY AND KMIV, OVERNIGHT
BUT CONFIDENCE IS LOW THAT IT WILL IMPACT THE AIRPORTS AND IT WAS
LEFT OUT OF THIS TAF ISSUANCE.

WINDS WILL GO CALM OR LIGHT AND VARIABLE ACROSS THE REGION OVERNIGHT
AND WHERE THERE IS A DIRECTION IT WILL BE OUT OF A SOUTHERLY
DIRECTION. WINDS WILL REMAIN LIGHT ON WEDNESDAY AND WILL TURN FROM
SOUTHEAST TO SOUTH TO SOUTHWEST THROUGH THE DAY. GENERALLY LIGHT
FLOW MAY ALLOW FOR SEA BREEZES TO DEVELOP WHICH WOULD KEEP KACY,
MAYBE KILG AND KMIV, WITH MORE OF A SOUTHEASTERLY FLOW.

LOW LEVEL MOISTURE IS GRADUALLY INCREASING AND THE MODELS ARE
INDICATING LOWER VISIBILITIES AND CEILINGS OVERNIGHT. IT USUALLY
TAKES TIME FOR THE AIRMASS TO MODIFY ENOUGH TO ALLOW THE LOWER
CEILINGS TO DEVELOP AND DO NOT FEEL THAT WILL HAPPEN TONIGHT.
HOWEVER, ENOUGH MOISTURE AT THE SURFACE COULD HELP IN THE FORMATION
OF SOME GROUND FOG AND WE HAVE INCLUDED MVFR FOG AT THE TAF SITES,
MAINLY AFTER 08-09Z. ANY FOG SHOULD CLEAR OUT BY AROUND 14-15Z ON
WEDNESDAY.

OUTLOOK...
WEDNESDAY NIGHT...POSSIBLE MVFR FOG LATE. LIGHT SOUTH WIND.

THURSDAY...GENERALLY VFR WITH INCREASING POP CHCS AND LOWER
CIGS/VSBYS WITH WARM FRONT AND ANY POPS CHCS...ESPECIALLY E PA
AND N NJ.  GENERAL SW WIND G15 KT.

THURSDAY NIGHT THROUGH MIDDAY SATURDAY...PERIODS OF MVFR/IFR
CONDS IN SHOWERS AND TSTMS. A CDFNT IS EXPECTED TO CROSS THE
REGION LATE SATURDAY OR SATURDAY NIGHT WHICH WILL END THE PRECIP
AND RETURN CONDS TO VFR. WIND S G15-20 KT SHIFTING W SOMETIME SAT
OR SAT NIGHT.

SUNDAY...HIGH PRESSURE AND VFR WITH SCT-BKN CLDS AOA 5000 FT.
W GUST 15 KT. LOW PROB A LATE AFTN SHOWER WITH TROUGH ALOFT AXIS
NEARING...BUT ITS A WARMING ATMOSPHERE ALOFT AS THE TROUGH LIFTS
INTO CANADA.

&&

.MARINE...
SEAS AND WINDS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
THROUGH WEDNESDAY. WINDS MAY PICK UP SLIGHTLY THIS EVENING OUT OF
THE SOUTH AND THEN SUBSIDE A BIT TOWARD MORNING. WINDS REMAIN
SOUTHERLY THROUGH WEDNESDAY. HOWEVER, WIND SPEEDS WILL REMAIN BELOW
20 KNOTS. SEAS ARE AROUND 2 FEET AND MAY START TO INCREASE A BIT IN
THE SOUTHERLY FLOW. SEAS LESS THAN FEET CAN BE EXPECTED THROUGH
WEDNESDAY. WITH LIGHTER FLOW OVER LAND, SEAS AND BAY BREEZES MAY
DEVELOP WEDNESDAY AFTERNOON.

OUTLOOK...
SUB-ADVISORY CONDITIONS LOOK TO CONTINUE THROUGH THE END OF THE
WEEK. A GENERALLY LIGHT SLY TO SWLY FLOW WITH WINDS 10 KTS OR LESS
WILL KEEP SEAS AROUND 3 FEET OR LESS THROUGH THU. THE WIND WILL
INCREASE A BIT THU NIGHT INTO FRIDAY AS AN AREA OF LOW PRESSURE
IMPACTS THE REGION. HOWEVER, SEAS SHOULD STILL REMAIN BELOW SCA
CRITERIA.

THE GRADIENT WILL GRADUALLY TIGHTEN AS A COLD FRONT APPROACHES FROM
THE WEST ON SAT. THIS WILL GRADUALLY INCREASE WINDS ACROSS THE
AREA WATERS WITH GUSTS UP AROUND 20-25 KNOTS, MAINLY ON SAT. SEAS
WILL ALSO INCREASE AND COULD APPROACH 5 FEET ON SATURDAY. SMALL
CRAFT ADVISORIES MAY BE NEEDED DURG THIS TIME FRAME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...DRAG 405
AVIATION...DRAG/MEOLA 405
MARINE...DRAG/MEOLA 405
Hazardous weather outlook, Aug 7, 2:44 PM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT TUE AUG 7 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-081945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
344 PM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL
DURING THE AFTERNOON AND EVENING THURSDAY AND FRIDAY AND ANYTIME
SATURDAY. THE STRONGEST STORMS SHOULD BE CONCENTRATED IN EASTERN
PENNSYLVANIA AND NORTHERN NEW JERSEY THURSDAY AND FRIDAY AFTERNOONS.

THE THREAT FOR STRONG STORMS SPREADS OVER THE ENTIRE FOUR STATE
REGION FRIDAY NIGHT INTO A PORTION OF SATURDAY.

THE HEAT INDEX IS EXPECTED TO RISE TO BETWEEN 95 AND 100 DEGREES
THURSDAY AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-081945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
344 PM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE LATE FRIDAY OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 1:40 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
240 PM EDT TUE AUG 7 2012

MDZ012-015-071945-
KENT MD-QUEEN ANNE'S MD-
240 PM EDT TUE AUG 7 2012

...A STRONG THUNDERSTORM WILL AFFECT KENT AND QUEEN ANNE'S
COUNTIES...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST OFF OF KENT ISLAND...MOVING WEST
AT 5 MPH. THE THUNDERSTORM WILL BE NEAR CHESTER AROUND 315
PM...STEVENSVILLE AROUND 330 PM...STEVENSVILLE SOUTH AND ROMANCOKE
AROUND 345 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS UP TO 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. CLOUD TO
GROUND LIGHTNING WILL OCCUR WITH THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS QUICKLY WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 3895 7637 3904 7633 3904 7632 3899 7627
      3898 7620 3901 7618 3903 7625 3909 7625
      3910 7615 3894 7608 3888 7621 3894 7624
      3891 7624 3890 7626 3892 7628 3889 7627
      3890 7632 3886 7632 3883 7637

TFG

The radar

The Dover AFB radar (KDOX), 52 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Queen Anne'S

When
August 7, 6:30 PM EST
Where
Queen Anne'S County, 0.84 mi N of Hope
Reported by
Trained Spotter
Coordinates
39.042, -75.969

A funnel cloud was sighted over a farm field in Eastern Queen Anne's County near Hope east of U.S. Route 301 and south of Price Station Road. Because of excellent visibility, it was seen from Caroline County as well as motorists traveling on U.S. Route 301.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409402.